Tramadol is not evil.
Tramadol does not have any malicious intent to get you 'hooked' or 'addicted'.
Tramadol provides a reliable source of relief to many pain sufferers and patients with other medical problems. The VARIABLE in all this ... is the individual patient, everyone's body makeup is different and so will react and produce different side effects with every drug they take. The only way to find out how your body will react is to give the prescribed drug a try, preferably for a couple weeks if this will be a long-term drug and if it doesn't suit you talk to your doctor. They most likely can find an alternative that will suit you. That's one of the reasons why there are so many drugs that do the same thing.
As for not knowing the possibilities of what might happen - there's only two people you can blame, one - your doctor for not giving you some important facts and two - yourself for not researching your prescription online.
Personally I think doctors even on the NHS should take more time to spell out the common effects and if it can be addictive but I do understand that they don't usually have the time. This isn't going to change anytime soon though, so...
There is a plethora of information online, on any prescription drug and it will tell you everything you need to know before you take it. Some websites, like drugs.com, even have an Interactions Checker which you can input all your medications into and check if they will react badly. It's very cool and I even was able to bring a bad mix up to my doctor who was able to clarify that the short amount of time I was taking the new drug would be ok with my regular prescription.
Tramadol is a synthetic (man made) opiate. It does not mix well with natural opiates such as cocodamol as one person was complaining about in this forum. Always check with your doctor if you feel uncomfortable and always take prescriptions as advised. If you start mixing things up and not understanding the chemistry behind it then what do you expect?
COMMON SIDE EFFECTS: Constipation; diarrhea; dizziness; drowsiness; dry mouth; headache; increased sweating; indigestion; mild itching; nausea; trouble sleeping; vomiting; weakness. Constipation seems to be the most common and would advise a gentle laxative.
If you have any SERIOUS SIDE EFFECTS (see following) then go to A&E or see the doctor the next day depending on how bad it is, stop taking the Tramadol until you can get medical advice: Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue; unusual hoarseness); burning, numbness, or tingling; chest pain; confusion; difficult or painful urination; disorientation; excessive sweating; fainting; fast or irregular heartbeat; fever; hallucinations; loss of coordination; mood or mental changes (eg, depression, agitation); red, blistered, swollen, or peeling skin; seizures; severe dizziness or light-headedness; severe nausea, vomiting, or diarrhea; severe or persistent headache; slow or shallow breathing; suicidal thoughts or behaviors; tremor; vision problems; wheezing.
I DON'T WANT TO BECOME ADDICTED: Well most people don't. If your condition will be temporary then consider asking for Codeine (a natural opiate) which doesn't work as well but will help relieve some of the pain. Always take paracetamol at the same time you take any opiate, my NHS doctors have always told me this, saying that they both work better together than just the opiate alone and in my experience this is true. Also when you feel the pain is minimal to moderate, try taking just paracetamol and skipping a dose of your opiate when possible. Once you do this more often than not you can either realize that you can live with minimal pain or only take the opiate sporadically as needed.
If you have a long term condition like me, then I'll tell you what my doctor in the US told me when I told her I didn't want to become addicted. First, she said, you're only an addict if you're taking the drug to get a high, otherwise you're just dependent. Then she told me I can either take the drug to alleviate the pain and get some normal things done on a daily basis or don't take it and live with a pain that will most likely prevent me from leaving my bed and become agitated and irritated with everything and everyone because of my relentless pain. She said there is no shame in become dependent and that when the time came to stop there would be a safe period of weaning the drug and a plan for the withdrawal. I added that most NHS doctors are ambivalent towards things like this and she said, then demand it. I did and I was helped, no NHS doctor ever judged me for being dependent and it does seem like they deal with this often. They are not as organised as in the U.S. where you can get a 'kick pack' which contains valium, supplements and many useful tips but my NHS doctor did prescribe me valium for 4 days which was enough to get over the 'hump' and I researched and procured the other supplements and tips I needed online.
WHY YOU BECOME DEPENDENT: In plain speak, Tramadol does the job of making your body feel good and does it so well that it relieves the overabundant amount of pain your going through because of your medical condition. Once your body realizes it doesn't have to do this job anymore, it will stop, that's when your body has become 'dependent'. When you stop taking the Tramadol and your body hasn't yet taken it's 'job' back, you feel withdrawal symptoms because there is nothing making you feel good. The withdrawal will end once your body takes back it's normal job of releasing the chemicals which make you feel good.
HOW TO OVERCOME THE WITHDRAWAL PERIOD: If you have become dependent Tramadol and you most likely have if you've been taking it for a long time, it's almost always best to consult with your doctor about a withdrawal plan. They can help give you a plan to wean the drug and also be there for when you need muscle relaxers if you need them once you stop the drug. If they are not helpful, see another doctor, rinse and repeat (especially if you're on NHS!).
Even better - What you can do is research all this on the internet but I will include this one link because I felt it was the one who helped me the most when I went through it. Not just the info but the people who commented and gave support. There are many forums that will do the same thing, find one which has active supportive members (and a plan you feel comfortable with) and I promise you will feel better about being able to get feedback from people who have felt what you are going through. Actually I'm going to link the process I used for withdrawal, it's from the same site and you can explore that further if you want or just Google 'opiate withdrawal forum' for support and plans.
Oh and I should also warn that you will come across a lot of people who don't know what they are talking about, but you should be able to spot them pretty quick,. Just ignore them, find good info and support, that's the best thing to do.
I hope this is more helpful than not. I'm not sure why people come here to complain about a drug. The drug has been well tested and it's not dangerous. However being ill-informed about a drug, how you take it and the possibilities ...well that certainly can be.
Best of wishes to everyone struggling with their conditions, keep looking towards the future! Ronni <3F Report g Share